Alert archive / Ohio / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 72, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at May 9, 2003, 4:57 PM EDT for Madison County, Pickaway County, Ohio. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2003, 4:57 PM EDT (20:57 UTC)
- Expired
- May 9, 2003, 6:00 PM EDT
- In force
- 63 min
- Issued by
- NWS Wilmington, OH
- Area
- Counties, with a storm outline in the text
Counties Madison County, OH, Pickaway County, OH
The radar
The Cincinnati radar (KILN), 70 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.0 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1208 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 550 m above ground
- 0-6 km bulk shear
- 81 kt
- 0-1 km storm-relative helicity
- 452 m²/s²
- 0-3 km storm-relative helicity
- 486 m²/s²
- Significant tornado parameter
- 3.9
- Supercell composite
- 19.8
The text
As transmitted, in the capitals the NWS used until 2016.
122
WUUS51 KILN 092057
SVRILN
OHC097-129-092200-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
457 PM EDT FRI MAY 9 2003
THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MADISON COUNTY IN OHIO...
PICKAWAY COUNTY IN OHIO...
* UNTIL 600 PM EDT...
* AT 457 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 3 MILES NORTHWEST OF MOUNT STERLING...OR ABOUT
12 MILES SOUTHEAST OF LONDON...MOVING EAST AT 30 MPH.
* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
ASHVILLE...
CIRCLEVILLE...
LOGAN ELM VILLAGE...
MOUNT STERLING...
SOUTH BLOOMFIELD...
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.
LAT...LON 3976 8340 3983 8336 3980 8323 3980 8305
3977 8283 3955 8283 3955 8273 3950 8274
3970 8328What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 4:29 PM EDT, 28 minutes earlier.
Area forecast discussion, May 9, 4:29 PM EDT, 28 minutes before
AREA FORECAST DISCUSSION...CORRECTED HEADLINES NATIONAL WEATHER SERVICE WILMINGTON OH 429 PM EDT FRI MAY 9 2003 WARM FRNT NOW EXTNDG ACRS NORTHERN FCST AREA WITH JUICY AIR SOUTH OF BNDRY. DEWPTS ACRS MUCH OF FCST AREA NOW ABV 70F. ATMOSPHERE THIS AFTN LOADED WITH INSTABILITY AS SBCAPES TICKLING 4000 J/KG NEAR CVG. TSTMS HAVE DVLPD RAPIDLY ALONG MOISTURE BNDRY AND S/WV IN SOUTHERN IN AND NRN KY...AND QUICKLY BECOME SVR. ALSO HAVE GOTTEN SOME TSTM DVLPMNT JUST SOUTH AND WEST OF CMH ALONG REMNANTS OF MRNG OUTFLOW BNDRY. THESE LIKELY TO BE PULSE SVR WITH TORRENTIAL RAINFALL. VERY ACTIVE WX PATTERN FOR REGION OVER THE NEXT 42 HRS OR SO WITH MULTIPLES CONCERNS/CHANCES FOR SVR WX AND FLOODING RAINS. MOISTURE RICH AIR SOUTH OF WRM FRNT BRINGING OH VALLEY FIRST 70+ DEWPTS THIS YR. THIS COMBINED WITH THE HIGH INSTABILITY HAS HELPED TO KICK OFF THE TSTMS NOW BEGINNING TO AFFECT OUR SW COUNTIES. TS WATCH COVERS THIS ACTIVITY ACRS SOUTHERN 1/2 FCST AREA THRU 01Z...WITH ACTIVITY LIKELY TO WEAKEN A BIT AFTER DARK. NEXT CONCERN COMES IN FORM OF ANOTHER OVERNIGHT MCS SLATED TO AFFECT FCST AREA BTWN 06-18Z SAT. S/WV WILL TRACK OUT OF SOUTHERN PLAINS INTO REGION LATE TONIGHT WITH BOTH GFS/ETA INDCG HIGH QPF VALUES AND PWATS ABV 1.5 IN. GFS QPF AMTS DO APPEAR TO HAVE SOME CONVECTIVE FEEDBACK...BUT THE TIMING AND LOCATION OF HEAVIEST RAIN LOOKS REASONABLE. WITH MUCH OF OUR NORTHERN 1/2 FCST AREA HAVING GOTTEN WORKED OVER PRETTY GOOD WITH THIS MRNGS RAIN...AND ANY TSTMS THAT DVLP LATE THIS AFTN OR THIS EVNG WILL CONTRIBUTE FURTHER TO FLOODING THREAT...HAVE DECIDED TO ISSUE FFA FOR WESTERN 1/2 FCST AREA AND CNTRL OH THRU ERLY SAT AFTN. POTENTIAL FOR WIDESPREAD 1-2 IN RAINFALL WITH LOCALLY HIGHER AMTS IN FFA AREA. SHOULD GET A BIT OF A BREAK ACRS FCST AREA LATE SAT AFTN INTO SAT EVNG. STRONG S/WV MOVNG OUT OF FOUR CORNERS REGION THIS AFTN WILL EJECT INTO CNTRL PLAINS SAT AND QUICKLY TRACK INTO WESTERN GRT LKS BY 06Z SUN. UPR LO HELPING TO SPIN UP AN INTENSE SFC LO IN GRT LKS SAT NIGHT...WITH COLD FRNT TRACKING INTO REGION AFTER MIDNITE. 60 KT 850 LLJ COMBINED WITH STRONG UPR JET AND GOOD MID AND UPR LVL DIFFLUENCE SUGGESTING GOOD CHC FOR SVR STORMS LATE SAT NIGHT/ERLY SUN MORN. GFS/ETA DIVERGE SLIGHTLY ON TIMING OF FRNTL PASSAGE...BUT SHOULD SEE FRNT EAST OF FCST AREA BY 15Z SUN. REMAINDER OF SUN SHOULD BE DRY AS DRY SLOT WORKS ACRS FCST AREA. HAVE RETAINED WINDY MENTION FOR ENTIRE FCST AREA WITH 25-30 MPH WINDS POSSIBLE. WRAPAROUND MOISTURE WILL BUILD INTO REGION SUN NIGHT...SETTING UP COOL CLOUDY PATTERN FOR FIRST PART OF WORK WEEK. TEMPS...WENT NEAR MAV GUID TONIGHT...THEN ABV FOR SAT/SAT NIGHT. ANY CLEARING ON SAT AFTN WILL ALLOW TEMPS TO SKYROCKET IN HUMID ATMOSPHERE. EXTENDED...UPR LO MOVNG SLOWLY ACRS GRT LKS WILL TAKE ITS TIME MOVNG EAST. COOLER AND MUCH LESS ACTIVE WX FOR MUCH OF WEEK. FOLLOWED MORE PROGRESSIVE ECMWF SOLN WHICH MOVES UPR LO OUT OF GRT LKS BY ERLY WED AND BRINGS WARMER TEMPS BACK INTO REGION FOR LATE WEEK. CUTOFF LO MOVNG INTO OH/TN VALLEYS THURS SUGGESTED BY 00Z GFS LOOKS A BIT ODD AND HAVE SCALED AWAY FROM ITS SOLN. .ILN....SEVERE THUNDERSTORM WATCH THROUGH 9 PM EDT FOR NORTHERN KENTUCKY...SOUTHEAST INDIANA...AND SOUTHWEST AND SOUTH CENTRAL OHIO. FLOOD WATCH FROM 2 AM EDT SATURDAY THROUGH 2 PM EDT SATURDAY FOR ALL BUT KENTUCKY COUNTIES SOUTH OF CVG METRO AND SOUTH CENTRAL OHIO. RYAN
Hazardous weather outlook, May 9, 4:10 AM EDT, 12 hours 47 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ034-035-042>046-051>056- 060>065-070>074-077>082-088-091100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 410 AM EDT FRI MAY 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO. .DAY ONE...THE STORM PREDICTION CENTER HAS PLACED THE AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. WARM AND HUMID AIR ASSOCIATED WITH A WARM FRONT WILL PUSH NORTH OF THE OHIO RIVER THIS MORNING...THEN INTO THE SOUTHERN GREAT LAKES BY THE AFTERNOON HOURS. THE PRIMARY SEVERE WEATHER THREAT EARLY THIS MORNING NORTH OF THE OHIO RIVER WILL BE LARGE HAIL. DAYTIME HEATING...COUPLED WITH UPPER LEVEL ENERGY...WILL ALLOW THUNDERSTORMS TO REDEVELOP LATE THIS AFTERNOON AND EVENING. THE PRIMARY SEVERE WEATHER THREAT LATE THIS AFTERNOON AND EVENING WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY WARM...MOIST AIR...ALONG WITH A WEATHER DISTURBANCE...WILL GENERATE THUNDERSTORMS DURING THE MORNING AND EARLY AFTERNOON HOURS ACROSS THE REGION ON SATURDAY. SOME OF THESE THUNDERSTORMS MAY BE SEVERE. A STRONG COLD FRONT IS FORECAST TO MOVE THROUGH THE REGION SUNDAY MORNING. THERE WILL LIKELY BE A LINE OF SHOWERS AND THUNDERSTORMS AHEAD OF THE FRONT...WHICH COULD CONTAIN SEVERE THUNDERSTORMS. WINDY CONDITIONS ARE FORECAST BEHIND THE FRONT ON SUNDAY...LASTING INTO MONDAY. THESE WINDS MAY BE STRONG ENOUGH TO WARRANT EITHER WIND ADVISORIES OR WARNINGS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Local storm report, May 9, 11:09 AM EDT, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
1109 AM EDT FRI MAY 9 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 AM COLDWATER OH WIND DAMAGE
05/09/03 MERCER 2 TREES AND A COUPLE POWER
POLES DOWN
0717 AM MENDON OH FLOOD
05/09/03 MERCER ST MARYS RIVER OUT OF
BANKS
0709 AM MENDON OH FLOOD
05/09/03 MERCER ST MARYS RIVER OUT OF
BANKS
0840 AM DELAWARE OH FLOOD
05/09/03 DELAWARE NUMEROUS ROADS FLOODED,
COUNTYWIDE.
0814 AM NEAR RICHWOOD OH FLOOD
05/09/03 UNION NUMEROUS STREETS CLOSED
AND SEVERAL ROAD CLOSURES.
0814 AM KENTON OH FLOOD
05/09/03 HARDIN NUMEROUS ROADS FLOODED.
0819 AM KENTON OH FLOOD
05/09/03 HARDIN NUMEROUS ROADS FLOODED.
0830 AM CRIDERSVILLE OHIO FLOOD
05/09/03 AUGLAIZE SEVERAL ROADS FLOODED.
TIPTONLocal storm report, May 9, 4:55 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
455 PM EDT FRI MAY 9 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0445 PM LANCASTER OH WIND DAMAGE
05/09/03 FAIRFIELD LARGE LIMBS DOWNEDREPORTED
BY LAW ENFORCEMENT.
0447 PM LANCASTER OH 1.00 INCH HAIL
05/09/03 FAIRFIELD REPORTED BY LAW
ENFORCEMENT.
MDRThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 4:46 AM EDT | Severe Thunderstorm Warning | ILN | Auglaize, Mercer | 29 min |
| May 9, 5:16 AM EDT | Severe Thunderstorm Warning | ILN | Hardin | 59 min |
| May 9, 6:17 AM EDT | Severe Thunderstorm Warning | ILN | Miami | 28 min |
| May 9, 6:33 AM EDT | Severe Thunderstorm Warning | ILN | Champaign | 27 min |
| May 9, 4:16 PM EDT | Severe Thunderstorm Warning | ILN | Fairfield | 59 min |
| May 9, 4:43 PM EDT | Severe Thunderstorm Warning | ILN | Hocking | 62 min |
| May 9, 5:47 PM EDT | Severe Thunderstorm Warning | ILN | Fairfield | 43 min |
| May 9, 6:04 PM EDT | Severe Thunderstorm Warning | ILN | Hocking | 56 min |
| May 9, 6:27 PM EDT | Flash Flood Warning | ILN | Hocking | 63 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.